Back to Journals » Neuropsychiatric Disease and Treatment » Volume 10

A prospective naturalistic study of antidepressant-induced jitteriness/anxiety syndrome

Authors Harada T, Inada K, Yamada K, Sakamoto K, Ishigooka J

Received 4 July 2014

Accepted for publication 29 August 2014

Published 10 November 2014 Volume 2014:10 Pages 2115—2121

DOI https://doi.org/10.2147/NDT.S70637

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Editor who approved publication: Dr Roger Pinder

Video abstract presented by Dr Tsuyoto Harada

Views: 585

Tsuyoto Harada, Ken Inada, Kazuo Yamada, Kaoru Sakamoto, Jun Ishigooka

Department of Psychiatry, Tokyo Women’s Medical University School of Medicine, Tokyo, Japan

Objective: Patients often develop neuropsychiatric symptoms such as anxiety and agitation after they have started taking an antidepressant, and this is thought to be associated with a potentially increased risk of suicide. However, the incidence of antidepressant-induced jitteriness/anxiety syndrome has not been fully investigated, and little has been reported on its predictors. The aim of this study was to survey the incidence of antidepressant-induced jitteriness/anxiety syndrome and clarify its predictors in a natural clinical setting.
Materials and methods: Between January 2009 and July 2012, we prospectively surveyed 301 patients who had not taken any antidepressants for 1 month before presentation, and who were prescribed antidepressants for 1 month after their initial visit. Patients were classified as developing antidepressant-induced jitteriness/anxiety syndrome if they experienced any symptoms of anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia, hypomania, or mania during the first month.
Results: Among the 301 patients, 21 (7.0%) developed antidepressant-induced jitteriness/anxiety syndrome. Major depressive disorder and a diagnosis of mood disorder in first-degree relatives of patients were significantly associated with induction of antidepressant-induced jitteriness/anxiety syndrome (odds ratio 10.2, P=0.001; odds ratio 4.65, P=0.02; respectively). However, there was no such relationship for sex, age, class of antidepressant, combined use of benzodiazepines, or diagnosis of anxiety disorder.
Conclusion: The findings of this study suggest that major depressive disorder and a diagnosis of mood disorder in first-degree relatives may be clinical predictors of antidepressant-induced jitteriness/anxiety syndrome.

Keywords: side effects, antidepressants, selective serotonin-reuptake inhibitors, tricyclic antidepressive agents, suicide

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]

 

Readers of this article also read:

Green synthesis of water-soluble nontoxic polymeric nanocomposites containing silver nanoparticles

Prozorova GF, Pozdnyakov AS, Kuznetsova NP, Korzhova SA, Emel’yanov AI, Ermakova TG, Fadeeva TV, Sosedova LM

International Journal of Nanomedicine 2014, 9:1883-1889

Published Date: 16 April 2014

Methacrylic-based nanogels for the pH-sensitive delivery of 5-Fluorouracil in the colon

Ashwanikumar N, Kumar NA, Nair SA, Kumar GS

International Journal of Nanomedicine 2012, 7:5769-5779

Published Date: 15 November 2012

A novel preparation method for silicone oil nanoemulsions and its application for coating hair with silicone

Hu Z, Liao M, Chen Y, Cai Y, Meng L, Liu Y, Lv N, Liu Z, Yuan W

International Journal of Nanomedicine 2012, 7:5719-5724

Published Date: 12 November 2012

Cross-linked acrylic hydrogel for the controlled delivery of hydrophobic drugs in cancer therapy

Deepa G, Thulasidasan AK, Anto RJ, Pillai JJ, Kumar GS

International Journal of Nanomedicine 2012, 7:4077-4088

Published Date: 27 July 2012

Crystallization after intravitreal ganciclovir injection

Pitipol Choopong, Nattaporn Tesavibul, Nattawut Rodanant

Clinical Ophthalmology 2010, 4:709-711

Published Date: 14 July 2010